Volume 14, no. 3Pages 33 - 45

Application of the Smooth Approximation of the Probability Function in Some Applied Stochastic Programming Problems

V.R. Sobol, R.O. Torishnyy, A.M. Pokhvalenskaya
This paper is devoted to the application of the smooth approximation of the probability function in the solution of three different stochastic optimization problems: minimization of an airstrip area under the constrained probability of successful landing, minimization of the cost of water supply system with random performance and with predefined water consumption, and determination of the set of wind speed vectors which guarantees the safe landing of an aircraft in future with the given probability. The first two problems are mathematical programming problems with probability constraint, and the third one is a problem of constructing the isoquant surface of the probability function. Smooth approximation of the probability function allows to use the gradient projection method in the constrained optimization problem and to define the isoquant surface as the solution to a partial differential equation. We provide an example for each of the considered problems and compare the results with known results previously obtained using the confidence method.
Full text
stochastic programming; probability function; sigmoid function; gradient projection method.
1. Kibzun A.I., Kan Yu.S. Stochastic Programming Problems with Probability and Quantile Functions, London, John Wiley and Sons, 1996.
2. Kibzun A.I., Matveev E.L. Stochastic Quasigradient Algorithm to Minimize the Quantile Function. Automation and Remote Control, 2010, vol. 71, no. 6, pp. 1034-1047. DOI: 10.1134/S0005117910060056
3. Ivanov S.V., Kibzun A.I. Sample Average Approximation in a Two-Stage Stochastic Linear Program with Quantile Criterion. Proceedings of the Steklov Institute of Mathematics, 2018, vol. 303, pp. 115-123. DOI: 10.1134/S0081543818090122
4. Naumov A.V., Ivanov S.V. On Stochastic Linear Programming Problems with the Quantile Criterion. Automation and Remote Control, 2011, vol. 72, no. 2, pp. 353-369. DOI: 10.1134/S0005117911020123
5. Ivanov S.V., Naumov A.V. Algorithm to Optimize the Quantile Criterion for the Polyhedral Loss Function and Discrete Distribution of Random Parameters. Automation and Remote Control, 2012, vol. 73, no. 1, pp. 105-117. DOI: 10.1134/S0005117912010080
6. Kibzun A.I., Naumov A.V., Norkin V.I. On Reducing a Quantile Optimization Problem with Discrete Distribution to a Mixed Integer Programming Problem. Automation and Remote Control, 2013, vol. 74, no. 6, pp. 951-967. DOI: 10.1134/S0005117913060064
7. Kibzun A.I., Ignatov A.N. Reduction of the Two-Step Problem of Stochastic Optimal Control with Bilinear Model to the Problem of Mixed Integer Linear Programming. Automation and Remote Control, 2016, vol. 77, no. 12, pp. 2175-2192. DOI: 10.1134/S0005117916120079
8. Raik E. The Differentiability in the Parameter of the Probability Function and Optimization of the Probability Function Via the Stochastic Pseudogradient Method. Proceedings of Academy of Sciences of the Estonian SSR. Physics. Mathematics, 1975, vol. 24, no. 1, pp. 3-9.
9. Kibzun A.I., Tretyakov G.L. On the Smoothness of Criteria Function in Quantile Optimization. Automation and Remote Control, 1997, vol. 58, no. 9, pp. 1459-1468.
10. Marti K. Differentiation Formulas for Probability Functions: the Transformation Method. Mathematical Programming, 1996, vol. 75, pp. 201-220. DOI: 10.1007/BF02592152
11. Uryas’ev S. Derivatives of Probability Functions and Some Applications. Annals of Operations Research, 1995, vol. 56, pp. 287-311. DOI: 10.1007/BF02031712
12. Henrion R. Gradient Estimates for Gaussian Distribution Functions: Application to Probabilistically Constrained Optimization Problems. Numerical Algebra, Control and Optimization, 2012, vol. 2, no. 4, pp. 655-668. DOI: 10.3934/naco.2012.2.655
13. Pflug G., Weisshaupt H. Probability Gradient Estimation by Set-Valued Calculus and Applications in Network Design. SIAM Journal on Optimization, 2005, vol. 15, no. 3, pp. 898-914. DOI: 10.1137/S1052623403431639
14. Garniera J., Omraneb A., Rouchdyc Y. Asymptotic Formulas for the Derivatives of Probability Functions and Their Monte Carlo Estimations. European Journal of Operational Research, 2009, vol. 198, no. 3, pp. 848-858. DOI: 10.1016/j.ejor.2008.09.026
15. Sobol V.R., Torishnyi R.O. On Smooth Approximation of Probabilistic Criteria in Stochastic Programming Problems. SPIIRAS Proceedings, 2020, vol. 19, no. 1, pp. 181-217. DOI: 10.15622/sp.2020.19.1.7
16. Kibzun A.I., Ivanov S.V., Stepanova A.S. Construction of Confidence Absorbing Set for Analysis of Static Stochastic Systems. Automation and Remote Control, 2020, vol. 81, no. 4, pp. 589-601. DOI: 10.1134/S0005117920040025